Alert archive / Michigan / Small Craft Advisories in 2017

Small Craft Advisory 74, NWS Gaylord, MI

August 30, 2017

NWS Gaylord, MI issued this small craft advisory at Aug 30, 2017, 3:13 AM EDT. It took effect at Aug 30, 2017, 8:00 PM EDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Aug 30, 2017, 3:13 AM EDT (07:13 UTC)
In effect from
Aug 30, 2017, 8:00 PM EDT
Expired
Aug 31, 2017, 11:00 AM EDT
In force
15 hr
Issued by
NWS Gaylord, MI

The text

As transmitted.

281 
WHUS73 KAPX 300713
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
313 AM EDT WED AUG 30 2017

LMZ342-344>346-301515-
/O.NEW.KAPX.SC.Y.0074.170831T0000Z-170831T1500Z/
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
313 AM EDT WED AUG 30 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 11 AM
EDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 11 AM EDT
THURSDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

LHZ347>349-301515-
/O.NEW.KAPX.SC.Y.0074.170831T0000Z-170831T1500Z/
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
313 AM EDT WED AUG 30 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 11 AM
EDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 11 AM EDT
THURSDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$
4 follow-up statements
205 
WHUS73 KAPX 301506
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1106 AM EDT WED AUG 30 2017

LMZ342-344>346-302315-
/O.CON.KAPX.SC.Y.0074.170831T0000Z-170831T1500Z/
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
1106 AM EDT WED AUG 30 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING
TO 11 AM EDT THURSDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING
TO 11 AM EDT THURSDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

LHZ347>349-302315-
/O.CON.KAPX.SC.Y.0074.170831T0000Z-170831T1500Z/
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
1106 AM EDT WED AUG 30 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING
TO 11 AM EDT THURSDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING
TO 11 AM EDT THURSDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$
517 
WHUS73 KAPX 302004
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
404 PM EDT WED AUG 30 2017

LMZ342-344>346-310400-
/O.CON.KAPX.SC.Y.0074.170831T0000Z-170831T1500Z/
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
404 PM EDT WED AUG 30 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING
TO 11 AM EDT THURSDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING
TO 11 AM EDT THURSDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

LHZ347>349-310400-
/O.CON.KAPX.SC.Y.0074.170831T0000Z-170831T1500Z/
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
404 PM EDT WED AUG 30 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING
TO 11 AM EDT THURSDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING
TO 11 AM EDT THURSDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$
688 
WHUS73 KAPX 310210
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1010 PM EDT WED AUG 30 2017

LMZ342-344>346-311015-
/O.CON.KAPX.SC.Y.0074.000000T0000Z-170831T1500Z/
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
1010 PM EDT WED AUG 30 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT
THURSDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT
THURSDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

LHZ347>349-311015-
/O.CON.KAPX.SC.Y.0074.000000T0000Z-170831T1500Z/
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
1010 PM EDT WED AUG 30 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT
THURSDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT
THURSDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$
809 
WHUS73 KAPX 310709
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
309 AM EDT THU AUG 31 2017

LMZ342-344>346-311500-
/O.CON.KAPX.SC.Y.0074.000000T0000Z-170831T1500Z/
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
309 AM EDT THU AUG 31 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THIS
MORNING...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THIS
MORNING. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

LHZ347>349-311500-
/O.CON.KAPX.SC.Y.0074.000000T0000Z-170831T1500Z/
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
309 AM EDT THU AUG 31 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THIS
MORNING...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THIS
MORNING. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Aug 29, 11:50 PM EDT, 3 hours 23 minutes earlier.

Area forecast discussion, Aug 29, 11:50 PM EDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1150 PM EDT Tue Aug 29 2017

.UPDATE...
Issued at 1013 PM EDT Tue Aug 29 2017

Surface high pressure continues to build into the Great Lakes
region late this evening...while the upper level trough axis
swings SE out of Michigan. Last vestiges of diurnally driven
convection continue to slowly fall apart along the remnants of
the lake breeze boundary across NE Lower Michigan. This area
should finally dissipate within the next hour or so...leaving dry
wx across our entire CWA for the remainder of the night. Plenty of
lingering low level moisture...some clearing and light/calm winds
will lend to widespread fog development...with some areas across
interior Northern Lower Michigan seeing widespread dense fog. Will
keep all Dense Fog Advisory headlines in tact overnight into early
Wednesday.

&&

.NEAR TERM...(Tonight through Wednesday)
Issued at 342 PM EDT Tue Aug 29 2017

...More fog tonight, cold front arrives Wednesday...

High Impact Weather Potential...Low end thunderstorm chances into
this evening...dense fog overnight.

Pattern Synopsis/Forecast...Short wave trough continues to slowly
cross into the eastern Great Lakes region. Main short wave
center/circulation is rolling through northern Ohio although there
appears to be a smaller vorticity city also rotating down through
central lower Michigan. Main QG-forcing for ascent remains down
through eastern Ohio into Pennsylvania...east of the short wave
center. But...subtle inverted surface trough/convergence axis
nosing up through northern lower Michigan combined with a somewhat
soupy airmass and daytime heating has produced scattered showers
across parts of eastern upper and northern lower Michigan over the
last few hours. Shower coverage so far is a bit less than
anticipated. But satellite imagery reveals a rather bubbly CU
field across the CWA and we still have several more hours of
potential.

Short wave trough axis will slowly work east of the region
tonight replaced by subtle low amplitude ridging overnight into
Wednesday. Instability showers will ultimately fizzle by late
evening with quiet overnight weather anticipated.

Next question is fog potential. Fairly widespread dense fog this
morning coincided nicely with where cloud cover thinned out last
night...largely across NW lower Michigan south of M-72. Anticipate
somewhat of a repeat again tonight with the greatest amount of
clearing and greatest dense fog potential in generally the same
areas as last night. Upon collaboration with GRR...will take a
shot at hoisting a dense fog advisory for those areas from
midnight until 10 am Wednesday.

Fog/morning clouds thin out Wednesday morning. Meanwhile...
upstream west-east oriented cold front across Ontario today will
be sliding down through northern Michigan Wednesday afternoon
through Wednesday night. Narrow corridor of showers and possibly
some thunder will accompany the front bringing another chance for
rainfall and yet another shot of cooler air to the region.

&&

.SHORT TERM...(Wednesday night through Friday)
Issued at 342 PM EDT Tue Aug 29 2017

...Quiet, but cool weather to end the work week...

High Impact Weather Potential: Perhaps a rumble of thunder or two
Wednesday evening.

Pattern Forecast: A weakening cold front tied to low pressure across
northern Quebec will continue to drop southward across the
southeastern counties of the forecast area Wednesday evening.
However, any lingering scattered shower threat comes to an end
overnight as mid level heights begin to rise and an expansive area
of surface high pressure oozes into the Great Lakes region from the
north. Despite quiet weather to round out the work week, another
shot of below normal temperatures will be the main story as
aforementioned high pressure drags cool air into the area from
Canada.

Primary Forecast Concerns/Challenges: Any lingering showers
Wednesday evening; otherwise, cool temperatures will be of main
challenge...specifically overnight lows.

Fairly decent global model/ensemble guidance agreement that
Wednesday's cold front is situated near the the Straits Wednesday
evening/00z Thu with scattered showers across portions of Chip/Mack
counties into the Tip of the Mitt. A diminishing corridor of deeper
moisture ahead of the front is expected to yield waning radar
returns as showers continue to push southward Wednesday evening into
the early overnight hours.

Expansive Canadian high pressure impedes on the area early Thursday
morning before becoming centered directly overhead Thursday night.
Pocket of associated cooler temperatures aloft will return all of
northern Michigan to below normal temperatures for the end of the
work week, despite generally light winds and lots of sunshine. High
temps Thursday in the low 60s north of the bridge and through the
mid-upper 60s elsewhere...some 8-10 degrees below normal. Just a
touch warmer Friday with highs in the mid 60s to near 70 area-wide.

Clear skies and little to no wind Thursday night (and likely again
to some extent Friday night) yields great conditions for radiational
cooling and another night with an impressive 20-30 degree diurnal
temperature swing. Dropped overnight lows several degrees across the
typically cooler/interior locations...generally in the mid-upper 30s
resulting in perhaps a bit of patchy frost possible once again in
the coldest spots. Warmer, of course, for the Great Lakes collar
counties...varying from the upper 30s to mid 40s.

.LONG TERM...(Friday night through Tuesday)
Issued at 342 PM EDT Tue Aug 29 2017

...Trending colder...

Upper low expected to move into Hudson Bay late this weekend will
shift broad trough to the eastern U.S. This will bring below normal
temperatures to the region through early next week.

At the surface, remnants of Harvey expected to move slowly into the
Ohio by Saturday and then to the east coast Sunday. Otherwise, a
Canadian cold front approaches the region Saturday with another cold
front moving through the region late Monday.

Uncertainty in the path of Harvey will effect forecast this weekend.
Right now best chances of rain are Saturday afternoon ahead of the
first cold front and then again late Monday ahead of the second cold
front.

Longer term, broad trough expected to deepen through next week, so
there could be some much below normal temperatures next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 1150 PM EDT Tue Aug 29 2017

Ample low level moisture still in place combined with partial
clearing and calm winds will lend to widespread fog development...
some of which will be dense overnight. Thus...conditions will
deteriorate to IFR/LIFR overnight into early Wednesday with
widespread dense fog expected to develop for many locations across
interior sections of Northern Lower Michigan. Light/calm winds
tonight will become W/NW below 10 kts on Wednesday.

&&

.MARINE...
Issued at 342 PM EDT Tue Aug 29 2017

Light winds/waves anticipated tonight into Wednesday. Cold front
slips down through the region through the day Wednesday followed
by a period of gustier northerly winds. Small craft advisory
conditions are possible Wednesday night into Thursday for parts of
the Great Lakes.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...DENSE FOG ADVISORY until 10 AM EDT Wednesday for MIZ027-028-
     032>034-041.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...MR
NEAR TERM...BA
SHORT TERM...MG
LONG TERM...KF
AVIATION...MR
MARINE...BA
Hazardous weather outlook, Aug 30, 3:12 AM EDT, 1 minute before
Hazardous Weather Outlook
National Weather Service Gaylord MI
312 AM EDT Wed Aug 30 2017

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-310715-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
312 AM EDT Wed Aug 30 2017

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Today and tonight.

Widespread dense fog will continue to impact portions of northern
Michigan through mid morning. Please see ongoing dense fog
advisory for details.

There is a slight chance for thunderstorms in northern Michigan
this afternoon. Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is slight chance for thunderstorms in northern Michigan on
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

msb

Nearby

Small Craft Advisories in Michigan, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.